Leflunomide with Sulphasalazine and Hydroxychloroquin... - NRAS

NRAS
27,575 members31,590 posts

Leflunomide with Sulphasalazine and Hydroxychloroquine: Toxic?

ma73jon
ma73jon

Hello All,

I have recently been switched to Leflunomide from Methotrexat.

My rheumatology department at the hospital prescribed me a one off prescription Leflunomide with Sulphasalazine and Hydroxychloroquine and wrote to my GP that I should be prescribed this on a repeatedly on an ongoing basis.

I visited my GP this morning who said the instruction to them from the hospital was unclear and that they could not prescribe it off their own bat because their computer system comes up with a warning that this combination is toxic to the liver, so they need a clearer instruction from the hospital saying this combination is required.

I am finding this disturbing naturally. Does anyone know if this combination of drugs is always toxic to the liver? Is it therefore normal practice to ever prescribe this combination of drugs?

I have left a message on the rheumatology helpline at the hospital about this but they can often be pretty slow about getting back to me.

Any information any of you had would be very welcome and many thanks for your help

15 Replies
oldestnewest

The GP computers will flag up things automatically, which is a great protection as sometimes GPs can be too rushed to think. And they are not trained in rheumatology so aren’t able to assess the risks themselves.

Did you ask him/her what the computer said about methotrexate with hydroxy & sulpha? Probably the same...

I think you will find that several people on here are on that combination, so I hope they pop up to tell you. I am an MTX, hydroxy, sulpha person which is also toxic to the liver, which is why we are monitored so closely. Not ideal, but treating this disease is a compromise.

I hope your rheumy team gets back to you soon to reassure you so you can continue to get your RA under control

(Do remember that the most common drug implicated in liver toxicity is paracetamol,)

ma73jon
ma73jon
in reply to helixhelix

Hi Helixhelix,

To answer your question above, the GP was previously happy to prescribe Methotraxat, Sulphasalazine and Hydroxychloroquine so I assume her computer did not flag up a toxicity warning for this combination.

Thanks for your reply which has been really helpful

I've been taking MTX and Leflunomide for years. I don't know why the GPs don't check with ur rheumys themselves, after all they're the ones who prescribe these drugs

Hi poemsgalore,

I honestly have no clue why the GP can't actually query this directly with the rheumatology hospital nurses. It seems strange and unsatisfactory to me that they are asking me to communicate with the nurses for them.

They could contact the hospital and speak to the Rheumo on call via the switchboard. It’s just pure laziness and unprofessional of them not to do this. Personally I’d complain to the practice manager about it. Hope you get sorted one way or another.

Most DMARD’s are toxic to the liver hence the very regular blood tests.

I was on sulphasalazine and methotraxate ,also was tried with leflunamide. Meths and Lefluna gave me bad side effects so I came off both. I continued with Sulphasalazine and Hydroxychloroquine. No real results but no bad side effects either. I was tried with Baricitnib but got shingles and other side effects so stopped that also.

My latest saga has been 2 Truxima Infusions, Sulphasalazine, Hydroxyyhloroqiune and10mg prednisolone. Too early for any noticeable improvement, but so far no side effects either. Its been three years since diagnosis and still no effective treatment. From my experience it would appear that you have to be a guinea pig until you find the right combination of drugs that work for you.

Trial and error is the only method as each drug works in its own way on the individual.

ma73jon
ma73jon
in reply to wafoorn

Hi wafoorn ,

no way out from this pain and tirednes soon :) ...

I have taken daily hydroxychloroquine and weekly methotrexate for 5 years and regular blood tests show of no damage to any organs. This combination works for me as I have very few flair ups. I also take omeprozole.

ma73jon
ma73jon
in reply to ISAWAL

Hi ISAWAL , you lucky :).

Hope i will find the right combination .

Have a nice day !

thank you ISAWAL !

Hello ma73jon, my ra took me off hydro an put me on sulfasalazine. I take twice a day sometimes i just take one in morning. I take muscle relaxants an a lot other meds. I getting ready to go ser whats going on with my right arm. Its been hurting for months i even went to ER they put me on ivy pain meds which helped till the point i have movement but pain now which each movement. Pray for me. Idk what it is but i keeping FAITH its not serious but Like u i try stay positive but this is a hurting thing an i am worried. Take care.

Hi there I am on leflumomide, hydroxychloroquine and weekly methotrexate for 6 years. I have monthly blood tests and monthly blood pressure too. Also on codeine and naproxen. But atm the doctor has flagged up that the test with mtx has shown a decline in my kidney function, so I have to get another blood test this Friday and stop mtx. So I am quite concerned as don't want to come off mtx. This drug has given me a new lease of life and I can still go to work! I have found it hard going this last year to work. I work as a breakfast chef and am so tired every day. I am one off the lucky ones as I only do 7 hour shift. Take care. X

Hi Carolsos .

I perfectly understand about tirednes ...

About the kidney ...we need to drink a lot of water I find this very challenging :)

Take care !

I was on the triple you mention and after only a couple of weeks was phoned to say my liver was being affected so told to stop the leflunamide and the sulphasalaside. I carried on with the hydrochloroquine. It was definitely the combination they were worried about as , shortly after, I was asked to re introduce leflunamide on its own ( which also did not agree with me) . From my following discussions I think they felt that the triple combination is often a problem...

:( sometimes i feel there is no light in the end of the tunel ...I'm so tired being tired ...

You may also like...